Heart Disease Expert Forum
Heart palpitations
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Heart palpitations

I am a 28 year old male, though I was is good health.  Three months ago while watching TV I had a slight pounding in my chest along with a heart rate of around 150.  Went to see the Doc the next day and they did an EKG and he tells me everything is fine with my heart but my BP was high so he put me on ToprolXL.  Since then I have had random days of feeling bad with palpitations, slight chest pain, SOB and sometimes I feel lightheaded.  I went to the ER once because of this and they did an EKG, chest Xray, and they put a dye in my arm while they did a cat scan of my chest (name?).  The docs there tell me also that there is nothing wrong with my heart.  I was told I have Hashimoto's Thyroiditis and I am on .o5mg of Synthroid a day. And now on 100mg a day of the ToprolXL to control high BP and the palps.  There are days that I feel great and I think I'm getting over this, but then some days it just scares me so much that I think I'm going to die.  It seems when I tell my Doc about whats going on he dosnt seem to think its a big deal.  Im wondering is it serious or is my Doc right about this?
Thank you.
Related Discussions
Avatar_n_tn
Dear Tommy,

Sorry to hear about your heart palpitations. Palpitations  are  sensations of one's own heart beat. Before being able to comment on your palpitations further, I think it is reasonable for you to undergo an echocardiogram and a holter monitor test. An echocardiogram is an ultrasound of the heart, which evaluates for structural abnormalities. A holter monitor study is a test which records the electrical activity for 24 to 48 hours in an effort to detect rhythm disturbances. If the holter monitor does not detect any abnormalities a loop recorder may worn for approximately 1 month which will record the heart's electrical activity.  I would also have your thyroid gland followed closely because an overactive thyroid may cause similar symptoms. I would recommend avoiding caffeine, tobacco, alcohol and stimulants such as those found in decongestants all of which can worsen palpitations.

Follow-up with your doctor closely for your high blood pressure to ensure it is adequatedly controlled. I would also recommend having your cholesterol checked along with dietary and exercise modifications.

Thanks for your question,


CCF-MD-KE
14 Comments
Blank
Avatar_n_tn
I'm not the doc.  But let me say that the blood pressure meds are probably lowering your heart rate.  When your heart rate lowers sometimes PAC's develop.  Know this from experience.

My suggestion is that you start exercising. I am 47. I have lone AFIB with lots of PAC's.  When I exercise I feel 100% better, don't have as many PAC's and AFIB bouts.  It will take awhile for you to get into the regime, but it is critical.  It will also lower your BP and may get you off the meds.

There probably isn't anything wrong with your heart and at your age if you don't start exercising now it is going to get much worse later to get into it.
Blank
Avatar_n_tn
sounds like you may have afib which is associated with thyroid problems....they can be intermittent and not picked up by the time you get to have an ekg...you should ask your doctor about this and maybe get a holter monitor done   good luck
Blank
Avatar_n_tn
Forgot to say that two week ago I asked my Doc to put me on a 24 hour holter monitor and he said that the results turned up normal.  And with my heart rate while I'm on the ToprolXL its anywhere from 70-80.
Blank
Avatar_n_tn
it may be once your thyroid problem is straightened out your heart arrythmia and bp will also resovle...have y ou ever had your blood pressure taken before these episodes started and was it normal? have you had any more episodes of a fast heart rate and palpitations since you started synthroid and toprol?  just wondering if your bp was up because of your thyroid problem as well as the high rate....
Blank
Avatar_n_tn
I am a 49 year old female who has had a pounding heartbeat for the last 2 months.  At times, I have a slight discomfot in the middle of my chest.  The doctor seems to think all of this could be stress or GERD (reflux).  I have had Hashimoto's for about 2 years.  I recently had a physical (chest x-ray, treadmill stress test, but NO bloodwork so I don't know where I stand on that one).  This pounding heartbeat is about to drive me insane!  It has me worried.  I do not heart it in my ears, though.  Is there someone out there who might have the same problem?  If so, do you have any suggestions, please.
Blank
Avatar_n_tn
I was also taking 100mg of Toprol XL after my heart attack last year. I was having chest pain, dizzy, palps alot. After about 3 months the dizzy problems went away. Doctor lowered my Toprol to 50mg a day and I seem to have alot less chest pain. What I'm saying is I'm not taking Nitro's every week now. Still get flutters once in a while. So eat lots of veggies and walk around the block every day. Lower your BP, then see if Doc will lower your Toprol dose. I feel good on 50mg's...but also know I need it still.
Blank
Avatar_n_tn
Hi TommyG!
I am on Toprol XL and that will definately lower your Heart Rate. Mine was in the 90's - now its 60-70 like yours. I am on the minimum dose (1/2 of the 50) which is 25 ml. I have experienced minor chest pain since being on it - but it doesnt coincide w/exercise or anything like that - I read the adverse reactions list on Toprol and it can cause in some people, angina type pain. So you may want to ask your dr if you can try another bp med. I love toprol, dont get me wrong - its just like any drug - soem people it may not agree with.  Your going to have to be a guinea pig for awhile until you get the right meds for your body - and the rest are right - EXERCIS _ I noticed when I exercised - I got rid of a lot of my pvcs - I felt much better.
Sheila
Blank
Avatar_n_tn
i AM EXPERIENCNG FLUTTERS WHICH i GUESS ARE PALPITATIONS.  HAD AN EKG, BLOOD WORK AND HEST XRAY AND WAS TOLD I WAS ALRIGHT.  NOW THE DOC HAS ORDERED AND ECHO STRESS...I THINK IT'S ANXIETY BUT THEY ARE SCARING ME WITH ALL THESE TESTS.  THE DOC SAYS THIS IS A PRECAUTION.  ANY INPUT OUT THERE??
Blank
Avatar_n_tn
I know what your feeling, I went to the Doc because my pulse was high and in 2 months I've had 3 EKGs, a CAT scan of my heart, chest X-ray, holter monitor and too many blood tests to count.  Just to have all the Docs tell me that there is nothing wrong with my heart.  My advice to you is calm down and take the tests so they can be sure what you problem is.
Blank
Avatar_n_tn
It sounds like you may have a combination of anxiety and overstimulation of the heart caused from caffeine or other stimulants. GERD will also cause the onset of these probelems
and then the anxiety gets carried away.

I had the same problem for months and went through many tests and countless dollars before I was convinced it was anxiety.

I am currently on 20mg of Aciphex and take .50 mg af Xanax when the anxiety comes, this works. A few months of Zoloft may also be a long term solution if your doctor won't prescibe the Xanax

Blank
Avatar_n_tn
I have palpts for two weeks now,41 male,diabetic,neuropathy blood pressure 140/102 since this started. Exersiced induced fatigue and weakness,within an hour or two,can't work even walk in store very long. Also sugars get high when exercising, also shortness of breath and pain in back and up neck resulting in head aches. Doc did ekgs holt monitor all that stuff checking thyriod now. Any ideas? Could it be automic neropathy?
Blank
Avatar_n_tn
How do you know if you are having heart palpations?

I have been having palpations for 10 years.  I am 28 yr female and smoke approx 10-15 a day.  My heart feels like it has missed a beat and then i seem to have one big beat, i feel the problem is getting worst and it scares me.  Is this serious?  i feel quite light headed at these times and convinced i have something wrong with me.

Can anyone give me advise?

Thanks
Blank
Avatar_n_tn
I am no doctor but I beleive a heart palpitation is just the sensation of your heart beating in your chest. What you decribed seems to be a skipped beat of some sort.  From reading this forum a person with a healthy heart can have this feeling, so I would suggest seeing a doctor.. Hope this helps
Tom
Blank
Avatar_m_tn
A related discussion, i can see what your all going thru was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank